Γ-convergence and absolute minimizers for supremal functionals
ESAIM: Control, Optimisation and Calculus of Variations, Volume 10 (2004) no. 1, p. 14-27

In this paper, we prove that the L p approximants naturally associated to a supremal functional Γ-converge to it. This yields a lower semicontinuity result for supremal functionals whose supremand satisfy weak coercivity assumptions as well as a generalized Jensen inequality. The existence of minimizers for variational problems involving such functionals (together with a Dirichlet condition) then easily follows. In the scalar case we show the existence of at least one absolute minimizer (i.e. local solution) among these minimizers. We provide two different proofs of this fact relying on different assumptions and techniques.

DOI : https://doi.org/10.1051/cocv:2003036
Classification:  49J45,  49J99
Keywords: supremal functionals, lower semicontinuity, generalized Jensen inequality, absolute minimizer (AML, local minimizer), L p approximation
@article{COCV_2004__10_1_14_0,
     author = {Champion, Thierry and Pascale, Luigi De and Prinari, Francesca},
     title = {$\Gamma $-convergence and absolute minimizers for supremal functionals},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {10},
     number = {1},
     year = {2004},
     pages = {14-27},
     doi = {10.1051/cocv:2003036},
     zbl = {1068.49007},
     mrnumber = {2084253},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2004__10_1_14_0}
}
Champion, Thierry; Pascale, Luigi De; Prinari, Francesca. $\Gamma $-convergence and absolute minimizers for supremal functionals. ESAIM: Control, Optimisation and Calculus of Variations, Volume 10 (2004) no. 1, pp. 14-27. doi : 10.1051/cocv:2003036. http://www.numdam.org/item/COCV_2004__10_1_14_0/

[1] E. Acerbi, G. Buttazzo and F. Prinari, On the class of functionals which can be represented by a supremum. J. Convex Anal. 9 (2002) 225-236. | MR 1917396 | Zbl 1012.49010

[2] G. Aronsson, Minimization Problems for the Functional sup x F(x,f(x),f ' (x)). Ark. Mat. 6 (1965) 33-53. | MR 196551 | Zbl 0156.12502

[3] G. Aronsson, Minimization Problems for the Functional sup x F(x,f(x),f ' (x)). II. Ark. Mat. 6 (1966) 409-431. | MR 203541 | Zbl 0156.12502

[4] G. Aronsson, Extension of Functions satisfying Lipschitz conditions. Ark. Mat. 6 (1967) 551-561. | MR 217665 | Zbl 0158.05001

[5] G. Aronsson, Minimization Problems for the Functional sup x F(x,f(x),f ' (x)). III. Ark. Mat. 7 (1969) 509-512. | MR 240690 | Zbl 0181.11902

[6] E.N. Barron, Viscosity solutions and analysis in L . Nonlinear Anal. Differential Equations Control. Montreal, QC (1998) 1-60. Kluwer Acad. Publ., Dordrecht, NATO Sci. Ser. C Math. Phys. Sci. 528 (1999). | MR 1695005 | Zbl 0973.49024

[7] E.N. Barron, R.R. Jensen and C.Y. Wang, Lower Semicontinuity of L functionals. Ann. Inst. H. Poincaré Anal. Non Linéaire 18 (2001) 495-517. | Numdam | MR 1841130 | Zbl 1034.49008

[8] E.N. Barron, R.R. Jensen and C.Y. Wang, The Euler equation and absolute minimizers of L functionals. Arch. Rational Mech. Anal. 157 (2001) 255-283. | MR 1831173 | Zbl 0979.49003

[9] T. Bhattacharya, E. Dibenedetto and J. Manfredi, Limits as p of Δ p u p =f and related extremal problems, Some topics in nonlinear PDEs. Turin (1989). Rend. Sem. Mat. Univ. Politec. Torino 1989, Special Issue (1991) 15-68. | MR 1155453

[10] H. Berliocchi and J.M. Lasry, Intégrandes normales et mesures paramétrées en calcul des variations. Bull. Soc. Math. France 101 (1973) 129-184. | Numdam | MR 344980 | Zbl 0282.49041

[11] M.G. Crandal and L.C. Evans, A remark on infinity harmonic functions, in Proc. of the USA-Chile Workshop on Nonlinear Analysis. Vina del Mar-Valparaiso (2000) 123-129. Electronic. Electron. J. Differential Equations Conf. 6. Southwest Texas State Univ., San Marcos, TX (2001). | MR 1804769 | Zbl 0964.35061

[12] M.G. Crandal, L.C. Evans and R.F. Gariepy, Optimal Lipschitz extensions and the infinity Laplacian. Calc. Var. Partial Differential Equations 13 (2001) 123-139. | MR 1861094 | Zbl 0996.49019

[13] B. Dacorogna, Direct methods in the calculus of variations. Springer-Verlag, Berlin, Appl. Math. Sci. 78 (1989). | MR 990890 | Zbl 0703.49001

[14] G. Dal Maso, An Introduction to Γ-Convergence. Birkhauser, Basel, Progr. in Nonlinear Differential Equations Appl. 8 (1993). | MR 1201152 | Zbl 0816.49001

[15] G. Dal Maso and L. Modica, A general theory of variational functionals. Topics in functional analysis (1980-81) 149-221. Quaderni, Scuola Norm. Sup. Pisa, Pisa (1981). | Zbl 0493.49005

[16] E. De Giorgi and T. Franzoni, Su un tipo di convergenza variazionale. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 58 (1975) 842-850. | MR 448194 | Zbl 0339.49005

[17] A. Garroni, V. Nesi and M. Ponsiglione, Dielectric Breakdown: Optimal bounds. Proc. Roy. Soc. London Sect. A 457 (2001) 2317-2335. | MR 1862657 | Zbl 0993.78015

[18] M. Gori and F. Maggi, On the lower semicontinuity of supremal functional. ESAIM: COCV 9 (2003) 135. | Numdam | MR 1957094 | Zbl 1066.49010

[19] R.R. Jensen, Uniqueness of Lipschitz Extensions: Minimizing the Sup Norm of the Gradient. Arch. Rational Mech. Anal. 123 (1993) 51-74. | MR 1218686 | Zbl 0789.35008

[20] P. Juutinen, Absolutely Minimizing Lipschitz Extensions on a metric space. An. Ac. Sc. Fenn. Mathematica 27 (2002) 57-67. | MR 1884349 | Zbl 1064.54027

[21] D. Kinderlehrer and P. Pedregal, Characterization of Young Measures Generated by Gradients. Arch. Rational Mech. Anal. 115 (1991) 329-365. | MR 1120852 | Zbl 0754.49020

[22] D. Kinderlehrer and P. Pedregal, Gradient Young Measures Generated by Sequences in Sobolev Spaces. J. Geom. Anal. 4 (1994) 59-90. | MR 1274138 | Zbl 0808.46046

[23] S. Muller, Variational models for microstructure and phase transitions. Calculus of variations and geometric evolution problems. Cetraro (1996) 85-210. Springer, Berlin, Lecture Notes in Math. 1713 (1999). | MR 1731640 | Zbl 0968.74050

[24] P. Pedregal, Parametrized measures and variational principles. Birkhäuser Verlag, Basel, Progr. in Nonlinear Differential Equations Appl. 30 (1997). | MR 1452107 | Zbl 0879.49017